Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 84, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 23, 2007, 1:38 PM CDT for Allen County, Woodson County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2007, 1:38 PM CDT (18:38 UTC)
- Expired
- Jul 23, 2007, 6:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Allen County, KS, Woodson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 231839 FFWICT KSC001-207-232345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 138 PM CDT MON JUL 23 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS. WOODSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 645 PM CDT. * AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAVE FALLEN ACROSS NORTHERN WOODSON AND ALLEN COUNTIES IN THE LAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... BASSETT...BATESVILLE...BRONSON...ELSMORE...GAS...HUMBOLDT...IOLA... LA HARPE...MILDRED...MORAN...NEOSHO FALLS...PETROLIA...ROSE... SAVONBURG...YATES CENTER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3804 9507 3804 9595 3773 9595 3773 9508 $$ BOWMAN
3 follow-up statements
000 WGUS73 KICT 232054 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT MON JUL 23 2007 KSC001-207-232345- WOODSON KS-ALLEN KS- 352 PM CDT MON JUL 23 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR ALLEN AND WOODSON COUNTIES... AT 350 PM CDT...THUNDERSTORMS WERE DIMINISHING OR ENDING OVER THE WARNED AREA...BUT RUNOFF FROM THE RAINFALL IN THE LAST COUPLE OF HOURS COULD PRODUCE FLASH FLOODING. SO THE FLOODING THREAT CONTINUES. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3804 9507 3804 9595 3773 9595 3773 9508 $$ KETCHAM
000 WGUS73 KICT 232102 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 401 PM CDT MON JUL 23 2007 KSC001-232111- ALLEN KS- 401 PM CDT MON JUL 23 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEN COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3804 9552 3804 9595 3773 9595 3774 9553 $$ KSC207-232345- WOODSON KS- 401 PM CDT MON JUL 23 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WOODSON COUNTY... AT 359 PM CDT...THUNDERSTORMS WERE DIMINISHING OR ENDING OVER THE WARNED AREA...BUT RUNOFF FROM THE RAINFALL IN THE LAST COUPLE OF HOURS COULD PRODUCE FLASH FLOODING. SO THE FLOODING THREAT CONTINUES. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3804 9552 3804 9595 3773 9595 3774 9553 $$ KETCHAM
000 WGUS73 KICT 232245 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT MON JUL 23 2007 KSC207-232255- WOODSON KS- 545 PM CDT MON JUL 23 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WOODSON COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3804 9552 3804 9595 3773 9595 3774 9553 $$ KETCHAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:52 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 23, 12:52 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1252 PM CDT MON JUL 23 2007 .UPDATE... WE ARE SENDING OUT A QUICK UPDATE TO INCLUDE SOUTHEAST KANSAS IN THE FLOOD WATCH. LATEST RADAR LOOP IS SHOWING A CLUSTER OF STORMS MOVING TOWARDS SOUTHEAST KANSAS FROM NEAR GARNET. THESE STORMS ARE PRODUCING HOURLY RAINFALL ESTIMATES UP TO 2 INCHES. SOUTHEAST KANSAS HAS SEEN SPOTTY HEAVY RAINFALL DURING THE PAST FEW DAYS...SO WE FELT IT NECESSARY TO INCLUDE THEM AS WELL. ANOTHER REASONING IS THE DEWPOINTS ARE STARTING TO CREEP BACK UP TO 70 AGAIN WHICH LEADS US TO BELIEVE THAT THE AIR MASS IS STILL QUITE SATURATED IN THAT REGION. COX && .PREV DISCUSSION... /ISSUED 1233 PM CDT MON JUL 23 2007/ AVIATION...FOR THE 18Z TAF ISSUANCE THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL SCATTERED THUNDERSTORMS. LATEST RADAR LOOP IS SHOWING SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE STORMS WILL CONTINUE TO DEVELOP AS THE AFTERNOON WEARS ON DUE TO NUMEROUS BOUNDARIES IN PLACE FROM THE MORNING CONVECTION. IN ADDITION...THERE ARE SOME WEAK MESOSCALE CONVECTIVE VORT LOBES MOVING OUT OF NORTHEAST KANSAS WHICH ARE HELPING TRIGGER THIS CONVECTION. AS A RESULT...WE HAVE INTRODUCED TEMPO GROUPS ACROSS THE MAJORITY OF THE TAF SITES THROUGH 23Z. WE ONLY MENTIONED VCTS IN THE RUSSELL TAF FOR NOW. OTHERWISE...VFR CONDITIONS WILL PREVAIL. COX PREV DISCUSSION... /ISSUED 1054 AM CDT MON JUL 23 2007/ UPDATE... WE ARE SENDING OUT AN UPDATE TO ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST AREA THIS AFTERNOON AND EARLY THIS EVENING. LATEST WATER VAPOR LOOP IS SHOWING A TRAIN OF MESOSCALE CONVECTIVE SYSTEMS DEVELOPING (MCS) OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI. THIS IS INDUCING SOME MESOSCALE CONVECTIVE VORT LOBES(MCV) OVER NORTHEAST KANSAS. THESE MCVS SHOULD TRICKLE THERE WAY SOUTH-SOUTHWEST INTO OUR FORECAST AREA THIS AFTERNOON AND EARLY THIS EVENING. THE ENVIRONMENT IS ONCE AGAIN SET FOR HIGH PRECIPITATION EFFICIENCY...SO IT WILL NOT TAKE MUCH TO DEVELOP STORMS WITH VERY HEAVY RAINFALL PRODUCERS. CORFIDI VECTORS SHOW THESE STORMS HAVING SOME FORWARD PROPAGATION AT SPEEDS OF 10 TO 15 OUT TO THE SOUTHWEST...BUT THEY MAY BUILD ON A SHEAR AXIS AROUND 700 MB WHICH STRETCHES ACROSS AREAS ALONG AND SOUTHEAST OF A MARION TO WELLINGTON LINE. THE ONLY CONCERN MAY BE LACK OF INSTABILITY FROM THE CONVECTIVE DEBRIS...BUT LIKE WE SAID IT WILL NOT TAKE MUCH TO INITIATE CONVECTION DUE TO SUCH A SATURATED ENVIRONMENT AND BOUNDARIES LURKING AROUND. AS A RESULT...WE ISSUED A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST AREA WITH THE MAIN FOCUS IN SOUTH CENTRAL KANSAS. WE LEFT SOUTHEAST KANSAS OUT OF THE PICTURE FOR NOW...SINCE IT APPEARS LIKE DRIER AIR IS TRYING TO FILTER INTO THAT REGION. HOWEVER...WITH A NICE WAVE MOVING OUT OF NORTHERN MISSOURI THEY MAY SEE A FEW SEVERE STORMS DUE TO BETTER SHEAR AND DRIER AIR ALOFT THIS AFTERNOON. COX PREV DISCUSSION... /ISSUED 635 AM CDT MON JUL 23 2007/ AVIATION... UPDATE FOR 12Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND BECOME MORE NUMEROUS AS THE DAY GOES ON TODAY. WE INSERTED TEMPO FOR THUNDERSTORMS ACROSS CENTRAL KANSAS MAINLY DURING THE AFTERNOON HOURS...AS AN IMPULSE IN THE MID-LEVELS APPROACHES CENTRAL KANSAS FROM THE NORTHEAST. EXPECTING MAINLY VFR CONDITIONS...HOWEVER A FEW OF THE TAF SITES COULD SEE REDUCED VISIBILITIES DUE TO TORRENTIAL DOWNPOURS. THE ACTIVITY SHOULD GRADUALLY DIMINISH AFTER 04Z. JAKUB PREV DISCUSSION... /ISSUED 323 AM CDT MON JUL 23 2007/ DISCUSSION... TODAY: SEVERAL ISSUES TODAY WITH TIMING/LOCATION OF CONVECTION. MCS TRACKING SOUTHWEST OUT OF IOWA COULD ENTER THE EDGE OF THE COUNTY WARNING AREA BY 1800 UTC. IN ADDITION...SHORTWAVE SHOULD ENHANCE LIFT ACROSS THE AREA AND GET SO CALLED AIRMASS STORMS/SHOWERS GOING EARLIER IN THE AFTERNOON AND A BIT MORE WIDESPREAD THAN YESTERDAY. OPTED TO BUMP UP PROBABILITY OF PRECIPITATION FOR HIGHER COVERAGE THIS AFTERNOON/EVENING. SOME POTENTIAL FOR SEVERE...ESPECIALLY ACROSS THE NORTH WHERE COMBO OF LAPSE RATES...DRY AIR ALOFT...AND HIGHER WINDS SHOULD CONTRIBUTE TO A FEW PULSE SEVERE STORMS. WOULD ALSO NOT RULE OUT A LANDSPOUT OR TWO ESPECIALLY ACROSS THE NORTHERN HALF...WHERE FORECAST SOUNDINGS LATE THIS AFTERNOON/EVENING SHOW IMPRESSIVE DIRECTIONAL SHEAR IN THE SUBSTITUTE CLOUD LAYER AND STEEP LAPSE RATES RESULTING IN CONVECTIVE AVAILABLE POTENTIAL ENERGY BELOW 3KM. RELATIVELY MOIST AIR WILL ALSO CONTRIBUTE TO LOCALLY HEAVY RAIN UNDER THE BIGGER CORES OF THE SLOW MOVING CELLS. TONIGHT-WED: ISSUES ABOUND AS WAVE TRACKS THROUGH BY TONIGHT. CONFLICTING MODEL AND RUN TO RUN SOLUTIONS ON WHERE MOISTURE ENDS UP. THIS WOULD LEAD TO AN UNSETTLED PATTERN INTO MIDDLE WEEK. OPTED NOT TO MAKE SIGNIFICANT CHANGES IN THIS PERIOD AND LET NEXT SHIFT SEE IF MODELS CONVERGE ON SOLUTION. DID TWEAK TEMPERATURES A BIT...MAINLY FOR CLIMATOLOGY. THROUGH-SAT: ONLY CHANGE WAS TO TWEAK MAXIMUM/MINIMUM TEMPERATURE SLIGHTLY TO ACCOUNT FOR CLIMATOLOGY/LOCAL EFFECTS. -HOWERTON AVIATION... ANTICIPATE A BIT MORE CUMULUS SLIGHTLY EARLIER IN THE PD. WILL LIKELY NEED TO ADD VCTS TO SLN BY MIDDAY. OTHERWISE PRECIPITATION FORECAST ON 06Z TAFS STILL LOOKS TO BE ON TRACK. ALSO SOME MINOR CHANCE OF MVFR FOG/STRATUS TOMORROW MORNING MOST LOCATIONS AS WELL. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 90 70 89 69 / 60 60 20 20 HUTCHINSON 91 71 90 69 / 60 60 20 20 NEWTON 90 70 90 68 / 60 60 20 20 ELDORADO 89 68 88 69 / 60 60 20 20 WINFIELD-KWLD 91 71 88 70 / 60 60 20 20 RUSSELL 93 71 92 70 / 40 40 20 10 GREAT BEND 92 71 92 70 / 40 40 20 10 SALINA 91 72 92 71 / 60 60 20 10 MCPHERSON 91 72 90 70 / 60 60 20 10 COFFEYVILLE 88 69 89 68 / 30 30 20 20 CHANUTE 87 68 88 68 / 30 30 20 20 IOLA 87 68 87 68 / 30 30 20 20 PARSONS-KPPF 88 68 87 70 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR KSZ049>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 23, 1:05 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 105 PM CDT MON JUL 23 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 105 PM CDT MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON. THE BULK OF THE THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE HEAVY RAINFALL WILL BE THE MAIN THREAT. SEE THE LATEST FLASH FLOOD WATCH FOR FURTHER DETAILS. SOUTHEAST KANSAS MAY ALSO SEE A FEW SEVERE STORMS THIS AFTERNOON AND EARLY THIS EVENING WITH LARGE HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS UP TO 60 MPH AND LOCALLY HEAVY RAIN. THE MAJORITY OF THESE STORMS WILL OCCUR EAST OF A EUREKA TO SEDAN LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON TUESDAY. AN ISOLATED STRONG STORM WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HEAT INDICES WILL HOVER AROUND 100 DEGREES ACROSS MUCH OF CENTRAL KANSAS ON THURSDAY AND FRIDAY. BY FRIDAY NIGHT AND SATURDAY...A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING...GENERALLY EAST OF A LINE FROM EUREKA TO SEDAN. REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS GREATER THAN 2 INCHES WOULD ALSO BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/HOWERTON
In the hours before
Local storm report, Jul 23, 11:33 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT MON JUL 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM FLOOD EUREKA 37.82N 96.29W
07/23/2007 GREENWOOD KS LAW ENFORCEMENT
MINOR STREET FLOODING REPORTED.
&&
CDBSpecial weather statement, Jul 23, 12:08 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1208 PM CDT MON JUL 23 2007 KSZ094-231745- ELK- 1208 PM CDT MON JUL 23 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN ELK COUNTY... AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF GRENOLA...OR 25 MILES SOUTH OF EUREKA...AND MOVING SOUTH AT 10 MPH. DIME SIZE HAIL AND EXTREMELY HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
Local storm report, Jul 23, 12:14 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT MON JUL 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD EUREKA 37.82N 96.29W
07/23/2007 GREENWOOD KS AMATEUR RADIO
STATE STREET WAS REPORTED TO BE CLOSED. RAINFALL
MEASUREMENTS FROM THE AREA WERE BETWEEN 3 AND 3.5 INCHES.
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 37 min |
| Jul 23, 11:07 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more | 8 hr |
| Jul 23, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.